Minnesota, 2012

Drought in Minnesota, October 1 to 31, 2012

October 1 to 31, 2012 · NWS ABR · 2 events in 2 counties and zones

The drought continued to intensify and expand across Big Stone and Traverse counties in west central Minnesota. Extreme drought conditions moved into extreme southeast Big Stone county, while severe drought conditions lifted into the southern third of Traverse county.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

The drought continued to intensify and expand across Big Stone and Traverse counties in west central Minnesota. Extreme drought conditions moved into extreme southeast Big Stone county, while severe drought conditions lifted into the southern third of Traverse county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 30, 11:27 PM CST, 33 minutes earlier.

Area forecast discussion, Sep 30, 11:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1227 AM CDT MON OCT 1 2012

.UPDATE...
06Z AVIATION DISCUSSION UPDATED BELOW...

&&
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

THE MAIN FORECAST CONCERNS IN THE SHORT RANGE CENTER AROUND FIRE
DANGER AND TEMPERATURES. HOWEVER FIRST THINGS FIRST. FOR TNT A
FRONTAL BOUNDARY WILL CONTINUE TO EDGE SOUTHEAST OVER THE REGION
WITH DECENT PRESSURE RISES COMING INTO THE PICTURE LATER THIS
EVENING. MEANWHILE SOME WEAK SFC BASED CAPE HAS DEVELOPED IN THE
FRONTAL AXIS AND IS SUPPORTING ISOLATED SHOWERS/TSTORMS THIS
AFTERNOON. SUSPECT THESE ISOLATED SHOWERS WILL HOLD TOGETHER INTO
THE EVENING AS TROP UNDULATION PASSES OVER THE REGION...WITH MOST
ACTIVITY GONE POST 6Z. THEN FOR MONDAY IT SHOULD BE BREEZY WITH
NORTHERLY WINDS OF 15 TO 30 MPH. THE COMBINATION OF GUSTY WINDS
AND LOW AFTN RH PUTS THE ENTIRE CWA IN BORDERLINE RED FLAG
CONDITIONS FOR MONDAY. TUESDAY MIGHT ACTUALLY BE A MORE CRITICAL
DAY WITH WARMER TEMPS AND AFTERNOON RH DOWN TO 15 TO 20 PERCENT
CWA WIDE. FOR NOW NO HEADLINES BUT MID SHIFT WILL HAVE TO REVISIT.

AFTER TNT PCPN CHANCES WANE UNTIL PERHAPS LATE TUESDAY NIGHT AS
NEXT SYSTEM COMES INTO THE REGION. GFS/ECMWF HAVE A REAL NICE SFC
WAVE DEVELOPING OVER THE WESTERN HIGH PLAINS AND TRACKING ACROSS
SOUTHERN SOUTH DAKOTA LATE TUESDAY NIGHT AND WEDNESDAY. THIS COULD
GIVE THE NORTHERN PARTS OF SOUTH DAKOTA THE FIRST DRINK ITS HAD IN
A LONG TIME. AS FOR TEMPERATURES...THEY FALL OFF SOME ON MONDAY
BEFORE REBOUNDING AGAIN ON TUESDAY. HOWEVER TUESDAY NOW DOESNT
LOOK QUITE AS WARM AS IN PREVIOUS FORECASTS.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
BIG PATTERN CHANGE UPCOMING FOR THE EXTENDED PERIOD. WILL BE
WATCHING AN AREA OF LOW PRESSURE MOVING EAST ACROSS THE REGION ON
WEDNESDAY WITH COLD AIR SURGING SOUTHWARD BEHIND THE LOW. MODELS
CONTINUE TO SHOW A BAND OF MODERATE PRECIP WITH THIS
SYSTEM...MAINLY ACROSS NORTHERN PORTIONS OF THE CWA. 12Z EC HAS
TRENDED A BIT FURTHER SOUTH AND IS MORE IN LINE WITH THE 12Z GFS
NOW. THIS ACTUALLY PUTS MORE PRECIP IN THE CWA. 850 MB TEMPS DROP
BELOW ZERO WEDNESDAY NIGHT AND THERMAL PROFILES SUPPORT
POSSIBILITY OF A RAIN/SNOW MIX ACROSS THE NORTHWESTERN CWA SO HAVE
INSERTED THIS INTO THE GRIDS. TEMPERATURES WILL STAY RATHER COOL
DURING THE EXTENDED PERIOD. STARTING ON THURSDAY...HIGHS WILL ONLY
BE IN THE 40S AND 50S HEADING INTO THE WEEKEND.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

WEAK UPPER LEVEL DISTURBANCES WILL SLIDE OVER THE REGION...BRINGING
VCSH CONDITIONS FOR THE KMBG/KPIR AND KABR TERMINALS THROUGH 08-10Z
AND THE KATY TERMINAL THROUGH 11Z. OTW VFR CONDITIONS WILL PREVAIL
FOR ALL THE TERMINAL LOCATIONS THROUGH THE VALID PERIOD.

&&

.FIRE WEATHER...
LOOKING AT BIG STONE AND TRAVERSE COUNTIES IN
MINNESOTA...NORTHWEST WINDS ARE EXPECTED IN THE 15 TO 25 MPH RANGE
DURING THE DAY MONDAY...WITH RELATIVE HUMIDITIES FALLING INTO THE
MID 20 PERCENT RANGE. HAD A REQUEST FROM THE MN FIRE MANAGEMENT
SPECIALIST TO COLLABORATE WITH SURROUNDING OFFICES AND CONSIDER
ADDING BIG STONE/TRAVERSE COUNTIES TO FIRE WEATHER WATCH FOR
MONDAY DUE TO POSSIBLE EXTREME FIRE DANGER CONDITIONS FOR MONDAY.
HAVE GONE AHEAD AND DONE SO AND ISSUED FIRE WEATHER WATCH FOR BIG
STONE/TRAVERSE COUNTIES IN MN FOR MONDAY AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...FIRE WEATHER WATCH FROM THIS AFTERNOON THROUGH THIS EVENING FOR
     BIG STONE-TRAVERSE.

&&

UPDATE...MOHR
SHORT TERM...TDK
LONG TERM...TMT
AVIATION...TVT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 30, 2:52 AM CST, 21 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
352 AM CDT SUN SEP 30 2012

MNZ039-046-SDZ007-008-011-019>023-010900-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
352 AM CDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003>006-009-010-015>018-033>037-045-048-051-010900-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
352 AM CDT SUN SEP 30 2012 /252 AM MDT SUN SEP 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

VERY DRY AND BREEZY CONDITIONS TODAY WILL RESULT IN RANGELAND FIRE
DANGER REACHING THE VERY HIGH TO EXTREME CATEGORY TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Big Stone

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Big Stone forecast zone
Reported by
Drought Monitor
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Drought, Traverse

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Traverse forecast zone
Reported by
Drought Monitor
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414909, 414910.